Every single day, there are more than 100 people all across the U.S. who die as a result of an opiate overdose. The opiate epidemic has spiraled out of control, and it’s currently taking a huge toll on millions of American families.
If you know someone who is addicted to heroin, fentanyl, prescription pain relievers, or one of the other opiates, speak with them about getting the help they need. You could potentially save their life by encouraging them to obtain addiction treatment services.
Unfortunately, dealing with the opiate withdrawal symptoms that come along with quitting is one of the worst parts of the process. But if you prepare yourself and the addict for the symptoms that come along with kicking an opiate addiction, you can put them in a better position to be successful.
Here is how to identify the opiate withdrawal symptoms.
The Early Opiate Withdrawal Symptoms
It doesn’t take very long for a person to start experiencing opiate withdrawal symptoms after they make the decision to quit using drugs. In fact, many people who don’t intend on quitting will often experience symptoms in between doses of drugs.
For those who use short-acting opiates, it usually only takes about 6 to 12 hours for withdrawal symptoms to kick in. Those who routinely use longer-acting opiates, meanwhile, will start to exhibit withdrawal symptoms within about 30 hours in most cases.
Either way, the symptoms associated with opiate withdrawal can range from mildly uncomfortable to severely painful. Some of the symptoms include:
- Muscles aches
- Trouble sleeping
- Racing heart
- And more
When a person starts to experience these symptoms, they’ll immediately be tempted to start using drugs again. Opiates are typically the only thing that can calm them down and make them feel “normal.” They are known to impact the brain in a way that can make it hard for people to function without them.
But if a person can hold out for just a day or two, many of the early withdrawal symptoms associated with opiates will begin to fade. It’ll be a small victory for the addict and will prove they can do without drugs for short periods of time.
The Opiate Withdrawal Symptoms That Come Later
While an addict might feel good about quitting opiates for 48 hours once the initial symptoms start to go away, there will be another wave of withdrawal symptoms that will hit soon after. They’re usually more intense than the first symptoms and can once again cause doubt to creep back into the mind of an addict.
The later symptoms of opiate withdrawal usually show up about 72 hours after a person has last used drugs. They can last for as long as a week and can result in a person feeling very under the weather.
Some of the late withdrawal symptoms of opiate withdrawal include:
- Cramping in the stomach
- Cravings for opiates
There are also psychological side effects that can accompany opiate withdrawal. Some people have very strong drug cravings that can prove to be too much to take. These cravings can last for weeks after a person uses opiates for the final time.
Does Everyone Deal With the Same Withdrawal Symptoms?
The tricky thing about managing opiate withdrawal symptoms is that everyone experiences slightly different symptoms. One person might have a long list of symptoms that last for a long time, while another person might only get hit with one or two symptoms that subside after a few days.
Withdrawal symptoms depend on a number of different factors. Here are just a few of the things that can affect how intense a person’s withdrawals become:
- The length of time that an addict spent using a specific drug
- The type of opiate that was used during the addiction period
- The method the addict used to put the drug into their body
- Any physical or mental health issues that might exist within a person
- A person’s family history as it pertains to addiction
- A person’s previous history with addiction treatment
There is, unfortunately, no way of knowing how a person will react to attempting to kick an opiate habit. It really all depends on the specific person and how their body decides to react to withdrawal.
What to Do When Symptoms Become Unmanageable
Beating an opiate addiction cold turkey is rare. There aren’t many people who are able to simply stop using opiates without getting any professional help.
If your loved one is experiencing particularly painful opiate withdrawal symptoms and they’re making it difficult for them to quit, seek help from professionals immediately. There are ways to detox from drug use safely without putting a person’s physical and mental health at risk.
There are also steps an addict can take to increase the chances of them quitting drugs successfully. Often times, it takes a combination of therapy and psychological support to get through the withdrawal phase.
The key is knowing when to find help and being open to getting assistance while working your way through withdrawal symptoms. It can feel like an impossible task, both for an addict and for those around them.
But when you make the right moves and stick with the program that has been established for you, you can beat opiate addiction. No matter how bad the withdrawal symptoms might get, they are only temporary. Once you push past them, it’s possible for a person to get their life back together.
Get Help With Opiate Withdrawal Symptoms
Do you know someone who is afraid to tackle their opiate addiction because of the opiate withdrawal symptoms that will come along with it?
While it’s natural to be worried about withdrawal, there is help available for those who need it. You’ll be treated with nothing but love and respect when you check yourself into the right treatment facility.
Check out our blog to learn more about opiate addiction and the stranglehold that it has put on America. It’ll give you a better idea as to why so many Americans are struggling to get and stay clean.